Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 16, NWS Denver/Boulder, CO

June 9, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 9, 2009, 5:11 PM MDT for Weld County, Colorado. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 5:11 PM MDT (23:11 UTC)
Expired
Jun 9, 2009, 5:51 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:11 PM MDTTORNADO4 Nw Firestone, CO
Jun 9, 5:23 PM MDTHAIL 11 W Milliken, CO
Jun 9, 5:28 PM MDTHAIL 0.754 W Greeley, CO
Jun 9, 5:30 PM MDTHAIL 0.753 W Greeley, CO
Jun 9, 5:32 PM MDTHAIL 1Milliken, CO
Jun 9, 5:59 PM MDTHAIL 11 N Greeley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 092311
TORBOU
COC123-100000-
/O.NEW.KBOU.TO.W.0016.090609T2311Z-090610T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 511 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO
  4 MILES NORTHWEST OF FIRESTONE...OR 21 MILES SOUTHWEST OF GREELEY.
  THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PLATTEVILLE...MILLIKEN...MEAD...LA SALLE...JOHNSTOWN...GILCREST...
  FIRESTONE...EVANS AND GREELEY.

THE TORNADO WAS REPORTED WEST OF WELD COUNTY ROAD 13 AND HIGHWAY 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 4014 10469 4011 10504 4033 10505 4035 10502
      4035 10495 4041 10494 4044 10489 4045 10469
TIME...MOT...LOC 2311Z 222DEG 16KT 4016 10497

$$
GIMMESTAD
2 follow-up statements
000 
WWUS55 KBOU 092326
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT TUE JUN 9 2009

COC123-100000-
/O.CON.KBOU.TO.W.0016.000000T0000Z-090610T0000Z/
WELD CO-
526 PM MDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR WEST
CENTRAL WELD COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS 
LOCATED 5 MILES NORTH OF MEAD...OR 15 MILES SOUTHWEST OF GREELEY. 
THIS STORM WAS MOVING NORTH AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATTEVILLE...MILLIKEN...MEAD...LA SALLE...JOHNSTOWN...GILCREST...
EVANS AND GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 4023 10469 4017 10504 4033 10505 4035 10502
      4035 10494 4041 10494 4044 10489 4045 10469
TIME...MOT...LOC 2325Z 195DEG 21KT 4029 10498

$$
GIMMESTAD
000 
WWUS55 KBOU 092351
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT TUE JUN 9 2009

COC123-100000-
/O.CAN.KBOU.TO.W.0016.000000T0000Z-090610T0000Z/
WELD CO-
551 PM MDT TUE JUN 9 2009

...THE TORNADO WARNING FOR WEST CENTRAL WELD COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO THE 
GREELEY AREA AND IS NO LONGER EXPECTED TO PRODUCE A TORNADO. A 
SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR CENTRAL WELD COUNTY 
UNTIL 615 PM FOR THE THREAT OF LARGE HAIL.

LAT...LON 4023 10469 4017 10504 4033 10505 4035 10502
      4035 10494 4041 10494 4044 10489 4045 10469
TIME...MOT...LOC 2350Z 195DEG 21KT 4043 10493

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:00 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE JUN 9 2009

.SHORT TERM...WEATHER SITUATION STILL NOT TOTALLY CLEAR AS OF THIS
AFTERNOON FOR TONIGHT. THE WEAK SHORT WAVE BEING EJECTED INTO
WESTERN COLORADO IS STILL COMING THIS WAY. HEATING TODAY HAS BEEN
SLIGHTLY HINDERED BY STRATUS AND FOG EARLIER THIS MORNING. DRIER
DEWPOINTS ARE BEING ADVECTED IN FROM THE SOUTHWEST. THE CAP EVIDENT
ON THIS MORNINGS SOUNDING STILL HOLDS OVER THE FRONT RANGE
PROHIBITING CONVECTIVE INITIATION...HOWEVER HAS WEAKENED OVER THE
PALMER RIDGE WHERE A FEW WEAK SHOWERS HAVE FORMED. CAPES OF 1000 TO
1500 ARE OVER THE PLAINS HOWEVER THE CAP AND ASSOCIATED CONVECTIVE
INHIBITION VALUES ARE NOT ALLOWING THE CAPES TO BE USED. A LINE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHERN WYOMING WILL HELP
DESTABILIZE THE AIRMASS ALONG OUR NORTHERN BORDER BY WEAKENING THE
CAP WITH OUTFLOWS. HAVE INCREASED THE FORECAST COVERAGE TO NUMEROUS
THUNDERSTORMS IN THIS AREA. HAVE KEPT IN SCATTERED TO LIKELY POPS IN
THE FORECAST TONIGHT AS WE STILL EXPECT LIFT AHEAD OF THE SHORT WAVE
TO HELP CONVECTION LAST LONGER INTO THE EVENING/NIGHT AS THE WAVE
PASSES OVER THE STATE TONIGHT. THE WAVE IS EXPECTED TO BE OVER THE
STATE RIGHT AROUND MIDNIGHT SO HAVE KEPT SOME SORT OF POPS
FORECAST-AREA WIDE THROUGH 3 AM...ESPECIALLY ACROSS THE NORTHEAST
CORNER WHERE CONVECTION MAY LAST PAST MIDNIGHT. STILL HAVE A SLIGHT
CHANCE FOR A FEW STORMS TO BECOME SEVERE...BRINGING LARGE HAIL AND
DAMAGING WINDS. DOWNWARD MOTION ON THE BACKSIDE OF THE WAVE WILL
DIMINISH SHOWERS EARLY TOMORROW MORNING AND ALLOW SOME PATCHY FOG TO
DEVELOP OVER THE PLAINS.

A COLD FRONT CURRENTLY OVER SOUTHERN WYOMING IS ALSO EXPECTED TO
DROP DOWN EARLY TOMORROW MORNING. A SURFACE TROUGH ORIENTED NW-SE
OVER CENTRAL CO COULD HELP SET UP A DENVER CYCLONE PATTERN. THE COLD
FRONT AND THE SURFACE WIND PATTERN WILL HELP FOCUS PRECIPITATION
ALONG THE FRONT RANGE AND PALMER DIVIDE...HOWEVER EXPECT LIGHTER
AMOUNTS OVER THE REST OF THE FORECAST AREA. TEMPERATURES WILL BE
COOLER TOMORROW...ONLY IN THE MID 60S OVER THE PLAINS. AN UPPER
DISTURBANCE WILL PASS OVER THE STATE DURING THE DAY TOMORROW
BRINGING THE BEST MID LEVEL QG ASCENT IN THE AFTERNOON. THIS WILL
HELP INCREASE THE PRECIPITATION AMOUNTS...MAINLY AFTER NOON. BELIEVE
THE AIRMASS BEHIND THE COLD FRONT WILL BE QUITE STABLE AND HAVE
DECREASED THE THUNDERSTORM COVERAGE TO JUST A SLIGHT CHANCE.

.LONG TERM...UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA
WEDNESDAY EVENING...TAKING A WELL ORGANIZED AREA OF SHOWERS AND
STORMS WITH IT.  BEHIND THIS FEATURE...ATMOSPHERE WILL STABILIZE AND
GRADUALLY DRY...BUT STILL CANT RULE OUT A FEW SHOWERS LINGERING PAST
MIDNIGHT.  IN ADDITION...EXPECT ANOTHER BOUT OF STRATUS AND FOG
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH MOIST LOW LEVEL NORTH/
NORTHEAST FLOW IN ITS WAKE.  ON THURSDAY...THERE IS YET ANOTHER
SHORT WAVE ADVERTISED TO MOVE ACROSS THE AREA.  THIS FEATURE CAN BE
SEEN RIGHT NOW IN THE WATER VAPOR LOOP OVER THE EASTERN PACIFIC NEAR
40N/140W...SO HAVE INCREASED POPS A BIT MORE FOR THURSDAY.

AFTER THAT...AFTERNOON AND EVENING STORM COVERAGE SHOULD DECREASE A
BIT AS FLAT UPPER LEVEL RIDGING OCCURS OVER THE CENTRAL AND SOUTHERN
ROCKIES.  HOWEVER...PLENTY OF LOW LEVEL MOISTURE OVER THE PLAINS AND
RELATIVELY STRONG SHEAR WILL STILL KEEP A THREAT OF A FEW SEVERE
STORMS IN THE FORECAST THROUGH EARLY NEXT WEEK.  TEMPERATURES ARE
EXPECTED TO WARM TO NORMAL OR SLIGHTLY ABOVE NORMAL LEVELS FOR THE
THE WEEKEND THROUGH EARLY NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS WILL FORM THIS LATER
AFTERNOON AS THE AIRMASS BECOMES UNSTABLE. THE BEST TIME WILL BE
22-02Z. THE MAIN THREATS WILL BE GUSTY OUTFLOW WINDS TO 30 KNOTS AND
SMALL HAIL. ISOLATED SHOWERS WILL LAST THROUGH 06Z.
OTHERWISE...EXPECTING LIGHT WINDS...TURNING NORTHERLY PAST 00Z AS A
WEAK FRONTAL BOUNDARY PASSES. SHOULD BECOME DRAINAGE PAST 03Z WITH
SOME PATCHY FOG FORMING. EXPECT MVFR CEILINGS WITH WIDESPREAD RAIN
SHOWERS PAST 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jun 9, 10:42 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT TUE JUN 09 2009

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT TUE JUN 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND
EVENING. THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE HEAVY RAIN
AND SMALL HAIL. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EVENING. AN UPPER
DISTURBANCE MOVING OVER THE STATE THIS EVENING COULD PROLONG THE
CONVECTIVE ACTIVITY THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MOIST AND UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH
THE PERIOD WITH AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  THERE
WILL BE A THREAT OF A FEW SEVERE STORMS EACH DAY AS WELL GIVEN
SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE.  AT THIS
TIME...THE BEST CHANCE OF PRECIPITATION APPEARS TO BE SHAPING UP FOR
WEDNESDAY AND WEDNESDAY NIGHT WHEN AN UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE NORTHEAST PLAINS AFTER
2 PM.

KRIEDERMAN/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM MDTTornado WarningBOUWeld35 min
Jun 8, 7:37 PM MDTTornado WarningBOULogan38 min
Jun 8, 8:15 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jun 8, 9:08 PM MDTSpecial Weather StatementBOULogan37 min
Jun 9, 4:43 PM MDTTornado WarningBOUAdams, Broomfield, Weld32 min
Jun 9, 4:51 PM MDTTornado WarningBOULogan, Phillips, Sedgwick39 min
Jun 9, 5:16 PM MDTTornado WarningBOUPhillips44 min
Jun 9, 5:48 PM MDTSevere Thunderstorm WarningBOUWeld27 min
Jun 9, 5:59 PM MDTAreal Flood AdvisoryBOUWeld91 min

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.